Alert archive / Minnesota / Winter Weather Advisories in 2021

Winter Weather Advisory 14, NWS Twin Cities, MN

December 15, 202117 counties in Minnesota

NWS Twin Cities, MN issued this winter weather advisory at Dec 15, 2021, 3:28 AM CST for 17 counties in Minnesota. It took effect at Dec 15, 2021, 8:00 PM CST. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Dec 15, 2021, 3:28 AM CST (09:28 UTC)
In effect from
Dec 15, 2021, 8:00 PM CST
Expired
Dec 16, 2021, 10:00 AM CST
In force
14 hr
Issued by
NWS Twin Cities, MN

Counties Benton County, MN, Chippewa County, MN, Douglas County, MN, Kanabec County, MN, Kandiyohi County, MN, Lac qui Parle County, MN, Meeker County, MN, Mille Lacs County, MN, Morrison County, MN, Pope County, MN, Redwood County, MN, Renville County, MN, Stearns County, MN, Stevens County, MN, Swift County, MN, Todd County, MN, Yellow Medicine County, MN

The radar

The Minneapolis radar (KMPX), 126 km from the middle of the area, began a volume at 09:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 9.5 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2021-12-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2021-12-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 337 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
803 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
337 m²/s²
0-3 km storm-relative helicity
309 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

973 
WWUS43 KMPX 150928
WSWMPX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
328 AM CST Wed Dec 15 2021

MNZ041-042-047-048-054>056-152000-
/O.NEW.KMPX.WW.Y.0014.211216T0300Z-211216T1200Z/
Douglas-Todd-Stevens-Pope-Lac Qui Parle-Swift-Chippewa-
Including the cities of Alexandria, Long Prairie, Morris, 
Glenwood, Madison, Benson, and Montevideo
328 AM CST Wed Dec 15 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO
6 AM CST THURSDAY...

* WHAT...Mixed precipitation expected. Total snow accumulations 
  of up to one inch and ice accumulations of a light glaze. 
  Winds gusting as high as 60 mph.

* WHERE...Portions of central and west central Minnesota.

* WHEN...From 9 PM this evening to 6 AM CST Thursday.

* IMPACTS...Plan on slippery road conditions. Patchy blowing 
  snow could significantly reduce visibility. Strong winds could 
  cause extensive damage to trees and power lines.

* ADDITIONAL DETAILS...Temperatures will plummet tonight from the
  40s to the teens. Heavy rain and thunderstorms will turn to a 
  wintry mix of snow and freezing drizzle. A flash freeze will 
  result. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1. Road conditions can also be found
at 511mn.org for Minnesota or 511wi.gov for Wisconsin.

&&

$$

Borghoff
4 follow-up statements
170 
WWUS43 KMPX 152138
WSWMPX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
338 PM CST Wed Dec 15 2021

MNZ041-042-047-048-160945-
/O.UPG.KMPX.WW.Y.0014.211216T0300Z-211216T1200Z/
/O.NEW.KMPX.WS.W.0006.211216T0200Z-211216T1600Z/
Douglas-Todd-Stevens-Pope-
Including the cities of Alexandria, Long Prairie, Morris, 
and Glenwood
338 PM CST Wed Dec 15 2021

...WINTER STORM WARNING IN EFFECT FROM 8 PM THIS EVENING TO 10 AM
CST THURSDAY...

* WHAT...A heavy wintry mix of snow and freezing drizzle, along
  with wind gusts in excess of 50 mph. Total snow accumulations of
  2 to 4 inches and ice accumulations of a few hundredths of an 
  inch. Winds gusting as high as 60 mph.

* WHERE...Douglas, Todd, Stevens and Pope Counties.

* WHEN...From 8 PM this evening to 10 AM CST Thursday.

* IMPACTS...Plan on slippery road conditions. Patchy blowing 
  snow could significantly reduce visibility. The hazardous 
  conditions could impact the morning commute. Strong winds 
  could cause extensive damage to trees and power lines.

* ADDITIONAL DETAILS...Near-blizzard conditions are possible with
  visibility dropping under 1 miles as northwest winds gust in 
  excess of 50 mph tonight. Also, a flash freeze on roadways on 
  other surfaces is likely as rain this evening quickly 
  transitions to a wintry mix and temperatures plummet into the 
  teens.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1. Road conditions can also be found
at 511mn.org for Minnesota or 511wi.gov for Wisconsin.

&&

$$

MNZ057-058-064-065-073-160945-
/O.EXB.KMPX.WW.Y.0014.211216T0200Z-211216T1200Z/
Kandiyohi-Meeker-Yellow Medicine-Renville-Redwood-
Including the cities of Willmar, Litchfield, Granite Falls, 
Olivia, and Redwood Falls
338 PM CST Wed Dec 15 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO
6 AM CST THURSDAY...

* WHAT...Mixed precipitation expected. Total snow accumulations 
  of up to one inch and ice accumulations of a light glaze. 
  Winds gusting as high as 60 mph.

* WHERE...Kandiyohi, Meeker, Yellow Medicine, Renville and 
  Redwood Counties.

* WHEN...From 8 PM this evening to 6 AM CST Thursday.

* IMPACTS...Plan on slippery road conditions. Patchy blowing 
  snow could significantly reduce visibility. Strong winds could 
  cause extensive damage to trees and power lines.

* ADDITIONAL DETAILS...Wind gusts in excess of 50 mph will lead to
  low visibility and hazardous travel tonight. A flash freeze on 
  roadways on other surfaces is likely as rain this evening 
  quickly transitions to a wintry mix and temperatures plummet 
  into the teens.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1. Road conditions can also be found
at 511mn.org for Minnesota or 511wi.gov for Wisconsin.

&&

$$

MNZ043>045-049-050-160945-
/O.EXB.KMPX.WW.Y.0014.211216T0600Z-211216T1600Z/
Morrison-Mille Lacs-Kanabec-Stearns-Benton-
Including the cities of Little Falls, Princeton, Mora, St Cloud, 
and Sauk Rapids
338 PM CST Wed Dec 15 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO
10 AM CST THURSDAY...

* WHAT...Snow expected. Total snow accumulations of up to two 
  inches. Winds gusting as high as 60 mph.

* WHERE...Morrison, Mille Lacs, Kanabec, Stearns and Benton 
  Counties.

* WHEN...From midnight tonight to 10 AM CST Thursday.

* IMPACTS...Plan on slippery road conditions. Patchy blowing 
  snow could significantly reduce visibility. Strong winds could 
  cause extensive damage to trees and power lines.

* ADDITIONAL DETAILS...Wind gusts in excess of 50 mph will lead to
  low visibility and hazardous travel tonight. A flash freeze on
  roadways on other surfaces is likely as rain this evening
  quickly transitions to a wintry mix and temperatures plummet
  into the teens.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1. Road conditions can also be found
at 511mn.org for Minnesota or 511wi.gov for Wisconsin.

&&

$$

MNZ054>056-160945-
/O.EXT.KMPX.WW.Y.0014.211216T0200Z-211216T1200Z/
Lac Qui Parle-Swift-Chippewa-
Including the cities of Madison, Benson, and Montevideo
338 PM CST Wed Dec 15 2021

...WINTER WEATHER ADVISORY NOW IN EFFECT FROM 8 PM THIS EVENING
TO 6 AM CST THURSDAY...

* WHAT...Mixed precipitation expected. Total snow accumulations 
  of up to one inch and ice accumulations of a light glaze. 
  Winds gusting as high as 60 mph.

* WHERE...Portions of central and west central Minnesota.

* WHEN...From 8 PM this evening to 6 AM CST Thursday.

* IMPACTS...Plan on slippery road conditions. Patchy blowing 
  snow could significantly reduce visibility. Strong winds could 
  cause extensive damage to trees and power lines.

* ADDITIONAL DETAILS...Wind gusts in excess of 50 mph will lead to
  low visibility and hazardous travel tonight. A flash freeze on
  roadways on other surfaces is likely as rain this evening
  quickly transitions to a wintry mix and temperatures plummet
  into the teens.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling.

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1. Road conditions can also be found
at 511mn.org for Minnesota or 511wi.gov for Wisconsin.

&&

$$
832 
WWUS43 KMPX 160511
WSWMPX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
1111 PM CST Wed Dec 15 2021

MNZ041-042-047-048-161315-
/O.CON.KMPX.WS.W.0006.000000T0000Z-211216T1600Z/
Douglas-Todd-Stevens-Pope-
Including the cities of Alexandria, Long Prairie, Morris, 
and Glenwood
1111 PM CST Wed Dec 15 2021

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 10 AM CST
THURSDAY...

* WHAT...Heavy snow. Additional snow accumulations of up to two 
  inches. Winds gusting as high as 60 mph.

* WHERE...Stevens, Pope, Douglas and Todd Counties.

* WHEN...Until 10 AM CST Thursday.

* IMPACTS...Plan on slippery road conditions. Patchy blowing 
  snow could significantly reduce visibility. The hazardous 
  conditions could impact the morning commute. Strong winds 
  could cause tree damage.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1. Road conditions can also be found
at 511mn.org for Minnesota or 511wi.gov for Wisconsin.

&&

$$

MNZ054>058-064-065-073-161200-
/O.CON.KMPX.WW.Y.0014.000000T0000Z-211216T1200Z/
Lac Qui Parle-Swift-Chippewa-Kandiyohi-Meeker-Yellow Medicine-
Renville-Redwood-
Including the cities of Madison, Benson, Montevideo, Willmar, 
Litchfield, Granite Falls, Olivia, and Redwood Falls
1111 PM CST Wed Dec 15 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST
THURSDAY...

* WHAT...Snow. Additional snow accumulations of up to one inch. 
  Winds gusting as high as 65 mph.

* WHERE...Portions of central, southwest and west central 
  Minnesota.

* WHEN...Until 6 AM CST Thursday.

* IMPACTS...Plan on slippery road conditions. Patchy blowing 
  snow could significantly reduce visibility. Very strong winds 
  could cause extensive tree damage.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1. Road conditions can also be found
at 511mn.org for Minnesota or 511wi.gov for Wisconsin.

&&

$$

MNZ043>045-049-050-161315-
/O.CON.KMPX.WW.Y.0014.211216T0600Z-211216T1600Z/
Morrison-Mille Lacs-Kanabec-Stearns-Benton-
Including the cities of Little Falls, Princeton, Mora, St Cloud, 
and Sauk Rapids
1111 PM CST Wed Dec 15 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST
THURSDAY...

* WHAT...Snow expected. Total snow accumulations of up to two 
  inches. Winds gusting as high as 60 mph.

* WHERE...Morrison, Benton, Mille Lacs, Stearns and Kanabec 
  Counties.

* WHEN...Until 10 AM CST Thursday.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the morning commute. Strong winds 
  could cause tree damage.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1. Road conditions can also be found
at 511mn.org for Minnesota or 511wi.gov for Wisconsin.

&&

$$

Borghoff
918 
WWUS43 KMPX 161024
WSWMPX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
424 AM CST Thu Dec 16 2021

MNZ041-042-047-048-161600-
/O.CON.KMPX.WS.W.0006.000000T0000Z-211216T1600Z/
Douglas-Todd-Stevens-Pope-
Including the cities of Alexandria, Long Prairie, Morris, 
and Glenwood
424 AM CST Thu Dec 16 2021

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 10 AM CST THIS
MORNING...

* WHAT...Snow. Additional snow accumulations of up to one inch.
  Winds gusting as high as 50 mph.

* WHERE...Stevens, Pope, Douglas and Todd Counties.

* WHEN...Until 10 AM CST this morning.

* IMPACTS...Plan on slippery road conditions. Patchy blowing 
  snow could significantly reduce visibility. The hazardous 
  conditions could impact the morning commute. Strong winds 
  could cause tree damage.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1. Road conditions can also be found
at 511mn.org for Minnesota or 511wi.gov for Wisconsin.

&&

$$

MNZ054>058-064-065-073-161200-
/O.CON.KMPX.WW.Y.0014.000000T0000Z-211216T1200Z/
Lac Qui Parle-Swift-Chippewa-Kandiyohi-Meeker-Yellow Medicine-
Renville-Redwood-
Including the cities of Madison, Benson, Montevideo, Willmar, 
Litchfield, Granite Falls, Olivia, and Redwood Falls
424 AM CST Thu Dec 16 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST EARLY
THIS MORNING...

* WHAT...Snow. Additional snow accumulations of up to one inch.
  Winds gusting as high as 50 mph.

* WHERE...Portions of central, southwest and west central 
  Minnesota.

* WHEN...Until 6 AM CST early this morning.

* IMPACTS...Plan on slippery road conditions. Patchy blowing 
  snow could significantly reduce visibility. Strong winds could 
  cause tree damage.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1. Road conditions can also be found
at 511mn.org for Minnesota or 511wi.gov for Wisconsin.

&&

$$

MNZ043>045-049-050-161600-
/O.CON.KMPX.WW.Y.0014.000000T0000Z-211216T1600Z/
Morrison-Mille Lacs-Kanabec-Stearns-Benton-
Including the cities of Little Falls, Princeton, Mora, St Cloud, 
and Sauk Rapids
424 AM CST Thu Dec 16 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST THIS
MORNING...

* WHAT...Snow. Additional snow accumulations of up to one inch.
  Winds gusting as high as 50 mph.

* WHERE...Morrison, Benton, Mille Lacs, Stearns and Kanabec 
  Counties.

* WHEN...Until 10 AM CST this morning.

* IMPACTS...Plan on slippery road conditions. Patchy blowing 
  snow could significantly reduce visibility. The hazardous 
  conditions could impact the morning commute. Strong winds 
  could cause tree damage.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1. Road conditions can also be found
at 511mn.org for Minnesota or 511wi.gov for Wisconsin.

&&

$$

Borghoff
218 
WWUS43 KMPX 161546
WSWMPX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
946 AM CST Thu Dec 16 2021

MNZ041-042-047-048-161700-
/O.EXP.KMPX.WS.W.0006.000000T0000Z-211216T1600Z/
Douglas-Todd-Stevens-Pope-
Including the cities of Alexandria, Long Prairie, Morris, 
and Glenwood
946 AM CST Thu Dec 16 2021

...WINTER STORM WARNING WILL EXPIRE AT 10 AM CST THIS MORNING...

Snowfall has ended across the counties included in the warning
with no additional snowfall expected. Breezy conditions today may
produce areas of blowing snow but widespread travel impacts are
not expected. Therefore, the Winter Storm Warning will be allowed
to expire.

$$

MNZ043>045-049-050-161700-
/O.EXP.KMPX.WW.Y.0014.000000T0000Z-211216T1600Z/
Morrison-Mille Lacs-Kanabec-Stearns-Benton-
Including the cities of Little Falls, Princeton, Mora, St Cloud, 
and Sauk Rapids
946 AM CST Thu Dec 16 2021

...WINTER WEATHER ADVISORY WILL EXPIRE AT 10 AM CST THIS
MORNING...

Snowfall has ended across the counties included in the advisory
with no additional snowfall expected. Breezy conditions today 
may produce areas of blowing snow but widespread travel impacts 
are not expected. Therefore, the Winter Weather Advisory will be 
allowed to expire.

$$

What forecasters said that day

The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this winter weather advisory went out at Dec 14, 11:09 PM CST, 4 hours 19 minutes earlier.

Area forecast discussion, Dec 14, 11:09 PM CST, 4 hours 19 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1109 PM CST Tue Dec 14 2021

.DISCUSSION...(This evening through Monday)
Issued at 441 PM CST Tue Dec 14 2021

KEY MESSAGES WEDNESDAY-THURSDAY...

1. Wind gusts in excess of 50 mph likely late tomorrow afternoon
into early Thursday morning.

2. Thunderstorms capable of damaging wind and a few tornadoes
possible tomorrow evening.

3. Falling temperatures behind the rain could lead to winter impacts
into Thursday morning.

A dynamic system will impact the Upper Midwest over the next 36
hours, leading to highly anomalous weather for mid-December. As a
trough deepens over the central Plains, a surface low will rapidly
deepen as it tracks from the southern plains, through Minnesota, and
eventually into Ontario. Ensemble guidance continues to suggest this
system is near unprecedented strength for mid-December, with a very
strong wind field developing & causing a variety of impacts as it
moves over the region.

TONIGHT: Increasing southeasterly flow in advance of the system will
allow for temperatures and dew point values to rise overnight. As
dewpoints rise above freezing, increasing snow melt will create a
saturated boundary layer and result in widespread advection fog into
Wednesday morning. The fog appears to be most dense across central
Minnesota and west-central Wisconsin, where visibility may drop below
0.5 miles.

WEDNESDAY MORNING-WEDNESDAY AFTERNOON: Temperatures and dewpoints
will continue to warm through the day, with fog transitioning more
to drizzle as ascent from warm air advection increases. Southerly
winds will increase as well although gusts will generally remain
below 30-40 mph. Temperatures will warm to near record values, and
will likely shatter said records in areas where most of the snow
cover is able to melt by Wednesday afternoon. Temperatures in the
60s are possible across far-southern Minnesota and southeastern
Minnesota where the snowpack is expected to mostly melt and some
breaks in the cloud cover are expected. Farther north, temperatures
will depend on how much of the snowpack can melt through the day. It
looks unlikely that we will totally melt all of the snow from around
the I-94 corridor north, which will likely keep temperatures to the
upper 40s to low 50s. However, it is not out of the question that
temperatures could make a run at 60 degrees up into the Twin Cities
metro, something that has only happened a handful of times on record
at MSP.

LATE WEDNESDAY AFTERNOON-WEDNESDAY NIGHT: The main impacts from this
system are expected to begin, first across southwest Minnesota
during the late afternoon and moving northeastwards through the
evening. Winds will strengthen even more as the surface low
approaches, with sustained winds around 30 mph and gusts in excess
of 50 mph developing through the evening. The strongest winds are
expected from south-central Minnesota into western Wisconsin, and
could potentially exceed 60 mph Wednesday night across southern
Minnesota as high-resolution models indicate a sting jet developing
near the core of the low pressure. A High Wind warning has been
issued where the greatest threat for damaging wind is expected,
generally from southern and eastern Minnesota into west-central
Wisconsin. farther to the northwest, lesser wind impacts are
expected but will still gust up to 30-40 mph, so a Wind Advisory has
been issued.

In addition to the background synoptic winds, a strongly forced and
fast moving line of showers and thunderstorms will develop around 5-
6 PM across southwest Minnesota/western Iowa, reach the Twin Cities
metro & I35 corridor by 7-8 PM, and exit into central Wisconsin by
10 PM. Instability will be very weak, on the order of 100-500 J/kg,
but it will not take much to generate damaging wind gusts in excess
of 60 or even 70 mph given the extreme background wind fields. A
tornado has never been reported in the month of December in
Minnesota, but we can not totally rule one out tomorrow evening as
low-level helicity and wind shear are both in off the charts
territory. With the amount of background "spin" already present in
the atmosphere, any storm that develops enough to generate lightning
will likely begin rotating. The chance for a tornado will be highly
conditional on whether any surface-based instability can develop,
which would likely mean all of the snowpack will first need to be
melted. As mentioned earlier, the chances for this occurring look
most likely across far-southern Minnesota, but given the anomalous
nature of this event, we'll have to keep an eye on anything with
lightning Wednesday evening. Storms will be moving extremely fast,
likely 60-70 mph, so there will likely be little time to react and
take shelter once warnings are issued. Please have a way to monitor
the weather, and prepare for damaging wind Wednesday evening.

LATE WEDNESDAY NIGHT-THURSDAY MORNING: Impacts from strong winds
will continue into the overnight hours, with the chance for gusts in
excess of 50 mph eventually diminishing by 3-6 AM. After the potential
for severe weather earlier in the evening, winter hazards could
develop as temperatures fall through the night behind a cold front
As the line of showers and thunderstorms is exiting the area to the
east, a band of snow will develop across the eastern Dakotas and
northwest Minnesota. The heaviest snow with this band is expected to
remain northwest of Alexandria, but light snow amounts up to 1-2"
are expected along a and northwest of a line from Lac Qui Parle to
Todd county. The snow along with winds gusting in excess of 40 mph at
times could lead to some travel impacts during the night, especially
for anyone traveling farther northwest up I-94. Winter weather
headlines may need to be added if the band of snow appears to develop
more to the southeast. Farther to the east, no snow is expected, but
some slick spots on the roads could be possible overnight as
temperatures drop below freezing and roads could still be wet from
the earlier showers and thunderstorms.

We are finally expected to be hazard-free by Thursday morning, as
winds drop below 30 mph and any lingering precipitation exits the
area. it will be cold, however, as wind chills drop below freezing
across central Minnesota.

THURSDAY-MID NEXT WEEK

After an active weather period, there will be a couple chances for
light precipitation through the extended period which spans through
next week Monday. Our first chance will arrive with a quick hitting
but relatively weak upper level trough on Friday night into Saturday
morning which could produce up to a couple of inches of snowfall
across mainly the northern half of our CWA including the Twin Cities
metro area and into western WI. Any lingering showers depart the
area by midday Saturday with temperatures struggling to get into the
20s on Saturday afternoon with breezy NW winds behind the departing
system. We keep the trend of slightly below normal temperatures
through the weekend and into early next week, with highs generally
in the mid to upper 20s and lows in the single digits to mid teens.

Another potential weather system is currently expected to move west
to east across far northern MN on Monday, leaving our coverage area
dry but producing yet another breezy day. As we head towards the
later part of next week, we should start to see temperatures
gradually creeping above normal in at last the mid 30s, with any
further signals for snowfall not apparent at this time.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1058 PM CST Tue Dec 14 2021

There is still high confidence that LIFR conditions in FG, and low
cigs will develop in the next 3-6 hrs. The time-line has moved a
couple of hours, but still will impact most of MPX TAF sites by 12z.
The other change was to develop VFR conditions much sooner across
southern Mn as most of the LIFR conditions lift northward by 18z.
However, it will be short-lived as once the main system moves into
the region by 21-00z, cigs will once again drop to MVFR or lower.
KAXN may not see MVFR conditions at all once the cigs/vsbys drop
early this morning. The other major impacts are wind speeds/gusts
increasing and the possibility of TSRA from KMKT-KMSP-KEAU between
22-02z. LLWS is likely during the afternoon as wind speeds increase
above the boundary layer to nearly 60 kts. Some -SN is also possible
toward the end of the TAF period, but mainly affecting KAXN.

KMSP...

The onset of LIFR cigs/vsbys have been delayed by a few hours, but
confidence is still high that these conditions will develop by 12z.
Otherwise, the worst conditions will occur between 12-15z, with VFR
developing by late morning. TSRA looks likely, but areal coverage
remains questionable. The best time frame for TSRA will occur between
23-01z. LLWS and crosswinds will have major impacts between 00-06z as
wind speeds/gusts increase significantly.

/OUTLOOK FOR KMSP/

Thu...MVFR early. Wind NW 20-30kts decreasing late.
Fri...VFR. Chc MVFR vsbys in -SN. Wind NW 10 kts.
Sat...VFR. Wind NW 10-15G25 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...High Wind Warning from 3 PM Wednesday to 3 AM CST Thursday for
     Anoka-Blue Earth-Brown-Carver-Dakota-Faribault-Freeborn-
     Goodhue-Hennepin-Le Sueur-Martin-McLeod-Nicollet-Ramsey-
     Redwood-Renville-Rice-Scott-Sherburne-Sibley-Steele-Waseca-
     Washington-Watonwan-Wright-Yellow Medicine.

     Wind Advisory from 6 PM Wednesday to 3 AM CST Thursday for Benton-
     Chippewa-Douglas-Kanabec-Kandiyohi-Lac Qui Parle-Meeker-Mille
     Lacs-Morrison-Pope-Stearns-Stevens-Swift-Todd.

     High Wind Warning from 6 PM Wednesday to 6 AM CST Thursday for
     Chisago-Isanti.

WI...High Wind Warning from 6 PM Wednesday to 6 AM CST Thursday for
     Barron-Chippewa-Dunn-Eau Claire-Pepin-Pierce-Polk-Rusk-St.
     Croix.

&&

DISCUSSION...ETA
AVIATION...JLT
Hazardous weather outlook, Dec 14, 3:23 PM CST, 12 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
323 PM CST Tue Dec 14 2021

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
152130-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
323 PM CST Tue Dec 14 2021

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Tonight.

Areas of dense fog may develop later tonight into Wednesday
morning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms are possible late Wednesday. A few storms could
produce damaging wind, and there is a small threat for tornadoes
across southern/central Minnesota and west central Wisconsin.

Very strong winds will develop Wednesday night. West/northwest
wind gusts of 45 to 55 mph appear likely.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed with storms on Wednesday
evening.

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 15, 3:34 AM CSTDense Fog AdvisoryMPXAnoka, Benton, Blue Earth, Brown, Carver, Chippewa and 36 more11 hr
Dec 15, 3:38 PM CSTWinter Storm WarningMPXDouglas, Pope, Stevens, Todd18 hr
Dec 15, 5:25 PM CSTSevere Thunderstorm Warning Considerable damage threatMPXBlue Earth, Faribault, Martin, Watonwan35 min

Nearby

Winter Weather Advisories in Minnesota, 2021Every winter weather advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.